CSN Login
Members Online: 13

Just started treatment

GrandFran
Posts: 3
Joined: Dec 2010

My husband had his first chemo yesterday and 2 days of radiation. This is all so new to me. He lost his appetite immediately, and is so tired he slept hours this afternoon and went to bed early. This is only day 2, and I just wasn't expecting him to go down so fast. Is this what others have experienced? Do I need to be concerned?

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

Well, I know I came home from rads every day, and passed out for two or three hours because of the benedryl that they had me taking. I'd start feeling asleep in the car on the way home. I think being locked down and bolted down to that table for a half our was definitely mentally exhusting to me. I definitely needed that nap when I got home.

I didn't have chemo, but I know that others have said that it really can kill your appetite. Does your husband have a peg tube? He must get enough calories and fluids in him. It is very critical to stay hydrated and get that nutrition in.

Keep an eye on him and do not be afraid to talk to your doctors. They usually have some solutions for the side effects that come up.

I know I lost my appetite quickly too. Some people eat when stressed, well I'm the opposite. I cannot eat when I am worried or stressed. Not good when you are needed to keep that caloric intake up. Have you met with any nutritionists? Did they tell him his minimal caloric intake for the day? As I said I didn't have chemo so I'm not sure if it's too early. I lasted 13 days before my mouth was too destroyed to eat.

Any questions feel free to post. Glad you found this site. Wish I found it before I started rads.

adventurebob's picture
adventurebob
Posts: 691
Joined: Jun 2010

Hi Fran,

Welcome to this board. Sorry to read that another person has cancer but glad you found us. Chemo and radiation effect everyone differently. I don't usually get hit too hard with chemo until day 3 and I didn't notice anything with radiation until week 2. There are a lot of factors that effect us all. You can always ask your docs or even better the nurses at anytime if you think something might be off. They should take calls 24/7 and be able to help every step of the way. In general, feeling tired and losing appetite after chemo and rads is not out of the ordinary. Watch for fever. Exercise always helps. Stick with us. Lots of kindness and experience here. All my best to you and your husband.

Bob

ekdennie's picture
ekdennie
Posts: 231
Joined: Aug 2010

welcome to this site GrandFran. I am sorry that you had to come to a site like this, but I am happy that you found us. I didn't have chemo, just radiation. I was so nervous the first couple of times that I came home afterwards and slept all afternoon. For me, it wasn't really about the radiation, but the fact I hadn't been sleeping very much the nights before. It can be very depressing to have to have radiation and/or chemo...the lack of appetite may be from that. I would talk to his doctor as soon as possible (they will be able to give you the best information about what they were expecting). it is very important that he not lose too much weight...if he does the whole process will have to be postponed while they create a new treatment plan. I know that radiation affects each person differently and it depends on what is being treated. It might help if you have something that he has to do everyday...it helped me stay focused on the future by making myself get up every morning to see my son off to school, I made myself get him dressed, pack his lunch, and wave goodbye when my mom drove him to school. I don't know if you have something similar to keep him focused on, but it made it easier for me. it was a daily reminder as to why I was going through radiation in the first place.

Wishing you the best of luck...feel free to ask any questions you might have!

DrMary's picture
DrMary
Posts: 527
Joined: Nov 2010

What anti-nausea drugs did they give your husband? Many give you the sleepies, so it might be the drugs and not the chemo.

However, radiation can really take it out of you - Doug would be very tired for 2-3 hours after each one. You learn to plan around it.

The loss of appetite can be a lot of things - nausea from the chemo OR the radiation (depending on what part of the brain stem they are also hitting); indigestion from all the pills; just being too tired to eat; pain; being overwhelmed by it all.

Dehydration can also cause tiredness, so push liquids above food right now. We even went to Pedialyte products to get some electrolytes in - the ice pops were soothing to his throat. Gatorade is good, too and has carbohydrates. Consider picking up a carbohydrate supplement (like CarboGain) from the health food places (it's just maltodextrin). You can mix 1/2 cup with 1 cup of milk or juice in the blender and get 300 or so easy calories into him. You break it down into glucose gradually, so it sustains the energy levels for a few hours and it won't rot your teeth (although the simple sugars in the juice might, so still make him brush).

If he claims he can't drink much at one time then pour him a shot glass of water/Pedialyte/milkshake and let him try to get that down. Repeat every 20 minutes. (An alarm can help - we used the microwave timer.) Good luck - the worst of chemo nausea does pass within a week, so it won't go on forever.

kingcole42005's picture
kingcole42005
Posts: 177
Joined: Oct 2010

Welcome GranFran, I am fairly new to these boards also. I have had 13 rads so far with 20 to go no chemo. I have to say I am fatigued, but I sleep mostly in the afternoon for a couple of hours. Sorry no experience with chemo. I guess everyone's side effects are so different. Some get sleepy others don't, some get sick while others sail through it. No rhyme or reason to it. These boards are a life saver on a number of issues. Keep coming back the people here are so helpful and positive. Good luck to you both and Merry Christmas. Shelly

GrandFran
Posts: 3
Joined: Dec 2010

I hope this goes to all who responded. I don't know how to use this discussion forum very well. Thanks to all of you. What a great support group and willing, caring people. We ended up in the ER last night and learned a valuable and expensive lesson--take anti-nausea meds as prescribed, drink and eat. He is on a better schedule today.

sportsman
Posts: 98
Joined: Feb 2010

Sorry to hear about your husband but I am glad you found this site. This no doubt is a long bumpy road to follow. As you will find out on this site that chemo and radiation effects everyone in very different ways. As I faced this horrible cancer I went into it knowing absolutely nothing about it. Mine was already stage four and immediate action had to be taken. I since four years after being diagnosed and almost four years out of treatment now have gained a wealth of information. My advice to you is to get the best information you can get. Don't be afraid of this information but be informed. Unfortunately pretty much nothing will make things easy but you can certainly take steps to make it easier. I had a great support group and many people were lifting me up in prayer. I will pray for your husband as he goes through this. There is light at the end of the tunnel. God Bless you

ekdennie's picture
ekdennie
Posts: 231
Joined: Aug 2010

I am so sorry to hear that you ended up in the Emergency Room. I hope everything goes much smoother for you both from here on out. You are in my thoughts and prayers.
hugs!

Hondo's picture
Hondo
Posts: 5927
Joined: Apr 2009

I too slept all the first day, it just takes a lot out of the body all at once.

Dale_G's picture
Dale_G
Posts: 18
Joined: Dec 2010

Hi Grandfran. I started on the 14th. They say everyone is different. I was what I could only describe as mildly euphoric the day I got (cisplatin) chemo. Actually went to bed quite late. Then I've slowed down quite a bit since. I feel like I have a hangover that's slightly less than my worst ever. (there haven't been that many, I swear!)

I don't think you need to be concerned, but call your medonc if you have any questions.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network